Show simple item record

AuthorFahmi, Amr Mohamed
AuthorAbdelsamad, Osama
AuthorElewa, Hazem
Available date2016-09-21T08:13:31Z
Publication Date2016-01
Publication NameSpringerPlus
ResourceScopus
CitationFahmi, A.M., Abdelsamad, O., Elewa, H. "Rifampin-warfarin interaction in a mitral valve replacement patient receiving rifampin for infective endocarditis: a case report" (2016) SpringerPlus, 5 (1), art. no. 8, pp. 1-5.
ISSN2193-1801
URIhttp://dx.doi.org/10.1186/s40064-015-1653-8
URIhttp://hdl.handle.net/10576/4737
AbstractWarfarin therapy is associated with many drug interactions that may cause a significant alteration in its anticoagulant effect. Rifampin is a widely used antimicrobial that has major interactions with several medications including warfarin due to its strong P-glycoprotein and liver enzyme inducer activity especially on CYP2C9, CYP3A4, CYP1A2 and CYP2C19. We report a case of a 34-year-old Sri Lankan female chronically treated with warfarin for her mitral valve replacement. The patient developed infective endocarditis and was started on a 6-week treatment with rifampin along with other antibiotics. Warfarin dose was increased from 52.5 to 210 mg/week over the course of the rifampin therapy, however, the INR remained subtherapeutic throughout the whole period and reached 2.4 by the end of rifampin therapy. Anticoagulation management was challenging in the period following the end of rifampin therapy as well, and multiple dose adjustments starting with an increase and followed by reduction were required till she was stable on an 80 mg/week warfarin dose 5 weeks post-rifampin therapy. Our findings suggest the importance of close monitoring of warfarin therapy during and after the use of rifampin to minimize the risks of under and over-anticoagulation and improve the safety and efficacy of warfarin therapy.
Languageen
PublisherSpringerOpen
SubjectInfective endocarditis
SubjectMitral valve replacement
SubjectRifampin
SubjectWarfarin
TitleRifampin-warfarin interaction in a mitral valve replacement patient receiving rifampin for infective endocarditis: a case report
TypeArticle
Paginationpp 1-5
Issue Number1
Volume Number5


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record